MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number TN40RCD
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported that a the doctor removed the drill from holing sleeve on the side of the bed and the burr tip fell out during a transsphenoidal with navigation procedure.The device did not have contact with the patient.The procedure was completed with a backup device.There was no patient impact.
 
Additional Manufacturer Narrative
Analysis found out that there were abrasions in the inside diameter of the consistent with loading into a handpiece.Visually, the tip of the bur broke off at the shaft which would have resulted in the reported event.The portion that became detached measured 0.851¿ long.The break configuration showed circular patterns which is consistent with torsional stress.By design, the shaft diameter is nominally 0.0350¿ which decreases to 0.0240¿ / +-0.0005¿ in the area corresponding the outer tube bend for clearance purposes.The actual measurement of the diameter in area of the break was 0.0242¿ which is within specification.A review of the global complaint data showed no other complaints for this lot number.A pull test is performed during manufacturing which would have likely detected this issue.With no evidence to substantiate a manufacturing issue, the information most likely indicates inadvertent damage occurred as a result of a handling issue, such as activation of the bur while excess torsional loads were present.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - STYLUS TRANSNASAL
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9320427
Report Number1045254-2019-00589
Device Sequence Number2360306
Product Code ERL
UDI-Device Identifier00613994776242
UDI-Public00613994776242
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K081277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2021
Device Model NumberTN40RCD
Device Catalogue NumberTN40RCD
Device Lot Number0218309464
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2019
Supplement Date Received by Manufacturer02/03/2020
Initial Report FDA Received Date11/14/2019
Supplement Report FDA Received Date02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight80